Ohio, 2008

Hail and Damaging Winds in Ohio, July 8, 2008

July 8, 2008 · NWS ILN · 26 events in 16 counties and zones

Strong to severe thunderstorms developed during the afternoon and evening as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed during the afternoon and evening as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 10:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 10:54 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
ISSUED BY NATIONAL WEATHER SERVICE JACKSON KY
1154 AM EDT TUE JUL 8 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY. A WAVE OF
LOW PRESSURE WILL TRAVEL ALONG THE FRONT AS IT STALLS OUT NEAR THE
OHIO RIVER ON WEDNESDAY. HIGH PRESSURE AND DRIER AIR WILL BUILD IN
FOR THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FORECAST IS MAINLY ON TRACK. MADE SOME ADJUSTMENTS TO DECREASE
POPS EARLY ON...BUT STILL THINK LIKELY POPS FOR THE NORTHWESTERN
HALF OF THE CWA LOOKS ON TARGET. LATEST RUC DATA SHOWS CAPES
AROUND 2500 J/KG THIS AFTERNOON...WITH LI/S DOWN TO THE -4 TO -6
RANGE. MID LEVEL DRY AIR IS EVIDENT ON THE FORECAST SOUNDINGS AS
WELL...ENHANCING THE DAMAGING WIND THREAT FROM THE THUNDERSTORMS
TODAY. GOOD PWATS AS WELL WILL RESULT IN SOME BRIEF HEAVY RAINFALL
AS WELL. CURRENT HWO HAS THE SEVERE POTENTIAL HIGHLIGHTED.
CONVECTION HAS ALREADY BEEN BUILDING OVER NORTHERN INDIANA.
CLEARING OVER MUCH OF THE AREA THIS MORNING WILL ALSO HELP LEAD TO
DESTABILIZATION TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE LIKELIHOOD FOR THUNDERSTORMS WILL CONTINUE TONIGHT AND WEDNESDAY
AS THE FRONT BECOMES NEARLY STATIONARY NEAR THE OHIO RIVER. A WAVE
OF LOW PRESSURE WILL HELP TO SLOW THE FRONTS PROGRESS AND SHOWERS
AND THUNDERSTORMS MAY PERSIST INTO WEDNESDAY NIGHT ESPECIALLY IN
SOUTHERN LOCATIONS. ALONG WITH THE POSSIBILITY FOR DAMAGING WIND
GUSTS,,,LOCALIZED FLOODING MAY BECOME A CONCERN DUE TO TRAINING OF
THUNDERSTORMS IN THE VICINITY OF THE FRONT. DRY WEATHER WILL
RETURN ON THURSDAY AFTER THE FRONT FINALLY MOVES EAST.
TEMPERATURES WILL TREND BELOW NORMAL IN CLOUDS AND PRECIPITATION
ALONG THE FRONT...AND IN COLD ADVECTION BEHIND IT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL START TO MOVE OFF TO THE EAST ON FRIDAY. THUS
IT APPEARS THAT THERE WILL ONLY BE A BRIEF BREAK IN ABOVE NORMAL
TEMPERATURES. A COLD FRONT IS FORECAST TO PUSH INTO THE GREAT
LAKES OVER THE WEEKEND. THERE IS A GOOD DEAL OF UNCERTAINTY
CONCERNING HOW FAR SOUTH THIS FRONT WILL GET. AT THIS POINT HAVE
FOLLOWED HPCS LEAD USING THE GFS ENSEMBLE MEAN WHICH HAS A SLOWER
PROGRESSION AND THUS KEEPS THE FRONT FURTHER NORTH. NONETHELESS
THE PROXIMITY OF THE BOUNDARY ALONG WITH INCREASING MOISTURE AND
UNCERTAINTY WARRANTS CHANCE POPS ON SUNDAY AND MONDAY.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
UPPER LEVEL FLOW BACKS SOME TODAY AS TROF OVER THE UPPER MS VALLEY
AND WESTERN GREAT LAKES SHARPENS. IN WAA PATTERN AHD OF FRONTAL
BOUNDARY ISENTROPIC LIFT HAS LEAD TO MID LEVEL CIGS THIS MORNING.

COLD FRONT WILL SAG DOWN THROUGH THE GREAT LAKES TODAY AND INTO
OHIO OVERNIGHT. THE AIRMASS DESTABILIZES THROUGH THE DAY WITH
MODERATE INSTABILITY DEVELOPING. WEAK LOW LEVEL FORCING OUT AHEAD
OF THE FRONT WILL LEAD TO SCATTERED THUNDERSTORM ACTIVITY
DEVELOPING THROUGH EARLY AFTERNOON. FAVORED LOCATION FOR THESE
INITIAL STORMS WL BE ACRS THE NORTH WHERE MODERATE INSTBY IS
COUPLED WITH WEAK LOW LEVEL CONVERGENCE. EXPECT CONVECTION TO
BECOME MORE WIDESPREAD ACROSS THE NORTH THROUGH LATE AFTERNOON AND
EARLY EVENING WITH APPROACH OF PRE-FRONTAL TROF. EXPECT THUNDERSTORMS
TO OVERSPREAD THE TAF SITES OVERNIGHT AS THE FRONT DROPS INTO OHIO.
HAVE HANDLED THIS WITH TEMPO GROUPS IN TEMPO GROUPS DURG LATE AFTN
AND EVENING HOURS WHEN BEST FORCING IS EXPECTED.

OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...WJM
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Jul 8, 4:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE JUL 8 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON THROUGH
TONIGHT. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ross

When
July 8, 1:00 PM EST to 1:07 PM EST
Where
Ross County, 0.97 mi E of Mooresville to 1.63 mi E of Londonderry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.330, -82.852

A plum tree was knocked down on Mooresville Road, and a tree was downed on Dixon Mill Road.

Thunderstorm Wind, Mercer

When
July 8, 2:30 PM EST to 2:34 PM EST
Where
Mercer County, 1.01 mi NNE of Tama
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
40.644, -84.615

Siding was peeled off a house along Koeppel Road, along with one tree downed.

Thunderstorm Wind, Auglaize

When
July 8, 3:00 PM EST to 3:08 PM EST
Where
Auglaize County, 1.87 mi N of St Marys to 0.52 mi ENE of Wapakoneta
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.557, -84.379

Trees were downed in Glynwood and Wapakoneta. 1.25 inch diameter hail fell in Saint Marys.

Thunderstorm Wind, Shelby

When
July 8, 3:25 PM EST to 3:29 PM EST
Where
Shelby County, 0.34 mi S of Anna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.395, -84.171

Trees and power lines were downed.

Thunderstorm Wind, Shelby

When
July 8, 3:32 PM EST to 3:36 PM EST
Where
Shelby County, 0.6 mi W of Port Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.329, -84.091

Six large trees and numerous large limbs were knocked down. Several streets in town were blocked by fallen tree debris.

Thunderstorm Wind, Logan

When
July 8, 3:42 PM EST to 3:46 PM EST
Where
Logan County, 0.55 mi SSE of De Graff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.313, -83.916

Trees and power lines were knocked down.

Thunderstorm Wind, Logan

When
July 8, 4:08 PM EST to 4:12 PM EST
Where
Logan County, 0.55 mi N of Zanesfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.338, -83.679

Large tree limbs were downed.

Thunderstorm Wind, Fairfield

When
July 8, 4:30 PM EST to 4:34 PM EST
Where
Fairfield County, 0.36 mi NNE of Bremen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.705, -82.428

Several trees were downed.

Thunderstorm Wind, Delaware

When
July 8, 4:35 PM EST to 4:39 PM EST
Where
Delaware County, 0.39 mi SW of Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.296, -83.076

Twelve to fifteen large tree limbs were downed across the Ohio Wesleyan University campus.

Thunderstorm Wind, Delaware

When
July 8, 4:45 PM EST to 4:49 PM EST
Where
Delaware County, 1.22 mi NW of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.244, -82.864

Trees were knocked down.

Thunderstorm Wind, Clark

When
July 8, 4:55 PM EST to 4:58 PM EST
Where
Clark County, 1.59 mi SSE of Beatty
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.858, -83.843

Thunderstorm Wind, Greene

When
July 8, 4:57 PM EST to 4:59 PM EST
Where
Greene County, 0.83 mi E of Wright View
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.801, -84.034

Thunderstorm Wind, Licking

When
July 8, 4:59 PM EST to 5:03 PM EST
Where
Licking County, 0.5 mi NW of Johnstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.155, -82.687

Several trees and power lines were downed.

Thunderstorm Wind, Licking

When
July 8, 5:18 PM EST to 5:22 PM EST
Where
Licking County, 1.36 mi ESE of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.143, -82.426

Multiple trees were knocked down near Wilkins Corners.

Thunderstorm Wind, Licking

When
July 8, 5:34 PM EST to 5:44 PM EST
Where
Licking County, 0.46 mi NW of Fleatown to 1.74 mi W of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.005, -82.675

Trees and power lines were downed.

Hail, Hamilton

When
July 8, 6:02 PM EST to 6:06 PM EST
Where
Hamilton County, 0.64 mi ENE of Springdale
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.282, -84.468

Thunderstorm Wind, Hamilton

When
July 8, 6:04 PM EST to 6:08 PM EST
Where
Hamilton County, 1.14 mi S of Crescentville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.283, -84.430

A building collapsed on Mosteller Road. Numerous trees and power lines were downed in the Cottingham area.

Thunderstorm Wind, Pickaway

When
July 8, 6:11 PM EST to 6:18 PM EST
Where
Pickaway County, 0.35 mi SSW of Derby to 3.7 mi S of East Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.765, -83.202

Trees were knocked down on London and Winstead Roads.

Thunderstorm Wind, Clermont

When
July 8, 6:33 PM EST to 6:37 PM EST
Where
Clermont County, 0.41 mi SSE of Mt Repose
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.194, -84.217

Numerous trees and power lines were knocked down.

Thunderstorm Wind, Hocking

When
July 8, 6:50 PM EST to 6:53 PM EST
Where
Hocking County, 0.85 mi NE of Logan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.538, -82.409

Thunderstorm Wind, Pickaway

When
July 8, 6:54 PM EST to 6:58 PM EST
Where
Pickaway County, 2.34 mi SSE of New Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.519, -83.232

Two trees were downed on Egypt Pike and Plumer Road.

Thunderstorm Wind, Ross

When
July 8, 7:20 PM EST to 7:24 PM EST
Where
Ross County, 1.95 mi WNW of Chllcth Ross Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.445, -83.051

The porch posts were blown off of a house. Portions of an adjacent cornfield were flattened.

Thunderstorm Wind, Highland

When
July 8, 7:25 PM EST to 7:29 PM EST
Where
Highland County, 1.48 mi WNW of New Market to 0.29 mi E of Sugar Tree Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.136, -83.697

Sixteen trees were either uprooted or snapped in Concord and New Market Townships.

Thunderstorm Wind, Ross

When
July 8, 7:28 PM EST to 7:32 PM EST
Where
Ross County, 3.23 mi NE of Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.385, -82.790

Numerous large tree limbs were downed near Tar Hollow State Park.

Thunderstorm Wind, Clinton

When
July 8, 7:53 PM EST to 7:57 PM EST
Where
Clinton County, 0.35 mi NE of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.323, -83.815

Several large tree limbs and portions of trees were downed. Three-quarter inch hail also occurred.

Thunderstorm Wind, Greene

When
July 8, 11:04 PM EST to 11:08 PM EST
Where
Greene County, 0.97 mi ENE of Paintersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.588, -83.805

Several large tree limbs were downed along Hussey Road, some up to ten inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123055, 123077, 123056, 123057, 123058, 123059, 123060, 123078, 123061, 123062, 123079, 123063, 123064, 123065, 123066, 123067, 123068, 123069, 123070, 123071, 123072, 123073, 123074, 123075, 123080, 123076.